Q & A Library
Overcoming Withdrawal Symptoms?
When my friend found out that the diazepam her husband was taking is addictive, she took him off immediately, cold turkey. Now he is suffering with the horrible side effects of withdrawal. Are there any natural remedies to ease these effects?
Answer (Published 5/28/2009)
Diazepam (one brand name is Valium) is a central nervous system (CNS) depressant prescribed to relieve anxiety, muscle spasms, and seizures and to help control agitation caused by alcohol withdrawal (indeed, some drug experts call it "alcohol in a pill"). It belongs to a class of drugs called benzodiazepines (others are Xanax, Klonepin, Ativan, and Halcion).
As with many drugs that have depressant effects on the CNS, it is a big mistake to stop taking this type of medication cold turkey. The withdrawal can be dangerous, and you are likely to experience worsening of conditions the drug was originally prescribed to relieve. The way to break dependence is to wean off the drug gradually, according to your physician's instructions.
Because diazepam can be habit-forming, no one should take more than the dosage prescribed, take it more frequently, or continue to take it for any longer than your physician has directed. In any case, never take it for more than four months. Long term or excessive use can lead to "tolerance" - meaning that the dosage will become less effective and you'll need more to get the same effects you did initially.
All benzodiazepines slow the bio-electrical activity of the brain. When you stop taking these drugs suddenly, brain activity can rebound so much as to cause seizures. Other withdrawal symptoms can include abdominal and muscle cramps, sweating, tremors, and vomiting, and tapering off these drugs should be done under medical supervision.
It may be of some benefit to use the herb valerian (Valeriana officinalis) to reduce anxiety and as an aid to sleep. Valerian is available as a tincture, extract and in tablet form. Look for products standardized to one percent valerenic acid. Take two capsules every 4-6 hours as needed. Acupuncture might help as well.
To help with relaxation and stress reduction during withdrawal, I also suggest practicing a breathing technique called the Relaxing Breath.
Andrew Weil, M.D.
Some Rights Reserved Creative Commons Copyright Notice
A portion of the original material created by Weil Lifestyle on DrWeil.com (specifically, all question and answer-type articles in the Dr. Weil Q&A Library) is licensed under a Creative Commons Attribution-Noncommercial-No Derivative Works 3.0 United States License.